Minnesota, 2014

Tornado in Minnesota, March 31, 2014

March 31, 2014 · NWS FSD · 1 event in 1 county or zone

A tornado caused damage in northern Lyon County before crossing north into Yellow Medicine County on the afternoon of March 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A tornado caused damage in northern Lyon County before crossing north into Yellow Medicine County on the afternoon of March 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 31, 11:24 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 31, 11:24 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1224 PM CDT MON MAR 31 2014

.UPDATE...
ISSUED AT 1108 AM CDT MON MAR 31 2014

MUCH OF THE CWA IN THE DRY SLOT AT THIS TIME...WITH SUNNY SKIES AND
BLUSTERY WINDS. DID GO AHEAD AND WARM HIGH TEMPERATURES UP SEVERAL
DEGREES IN THE DRY SLOT...WITH 60S AND 70S LIKELY. COLD FRONT WILL
THEN MOVE THROUGH FROM WEST TO EAST WITH CRASHING TEMPERATURES THIS
AFTERNOON. BASED ON LATEST GUIDANCE...EXPECTING ANY SHOWER AND
THUNDERSTORM DEVELOPMENT WITH THE COLD FRONT TO STAY EAST OF OUR
CWA. BEGINNING TO SEE ELEVATED CONVECTION GO ON THE EDGE OF THE DRY
SLOT ACROSS SOUTH CENTRAL SOUTH DAKOTA. AS MOISTURE INCREASES AND
BECOMES DEEPER IN THIS AREA...A BIT WORRIED THIS COULD BECOME THE
DOMINANT BAND OF SNOW...WITH A DECENT AMOUNT OF ELEVATED INSTABILITY
PRESENT. LATEST NAM....HRRR AND RAP ARE IN FACT HINTING AT THIS. SO
WILL NEED TO KEEP A CLOSE EYE ON THINGS. MAY NEED TO EVENTUALLY BUMP
SNOWFALL TOTALS UP OVER PORTIONS OF THE BLIZZARD WARNING...AND WILL
HAVE TO WATCH HOW FAR SOUTH THIS SECOND AREA OF SNOW MAKES IT. WITH
THE VERY STRONG WINDS...IT WILL NOT TAKE MUCH TO CREATE ISSUES.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 457 AM CDT MON MAR 31 2014

AT THIS TIME...STRONG SURFACE LOW PRESSURE IS LOCATED IN NORTH
CENTRAL NEBRASKA. FINALLY THE MODELS HAVE COME AROUND TO BETTER
AGREEMENT IN HOW THEY TRACK THE SURFACE LOW NORTHEASTWARD ACROSS
THE FORECAST AREA TODAY. THAT SAID...THERE ARE STILL SOME
DISCREPANCIES IN THE TEMPERATURES OFF THE SURFACE WHICH ARE KEY TO
PRECIPITATION TYPE OF COURSE. STILL PREFERRED A BLEND OF THE ECMWF
AND GEM FOR BOTH THE SURFACE LOW TRACK AND TEMPERATURES ALOFT.

DYNAMICALLY...THE MODELS CONTINUE TO SHOW THE MAIN PORTION OF THE
UPPER WAVE LIFTING WELL TO THE NORTH OF OUR FORECAST AREA TODAY.
THE SURFACE LOW FOLLOWS SUIT...AND WILL LIKELY TAKE A TRACK FROM
GREGORY COUNTY SD...TO NEAR MARSHALL MN TODAY. THIS WILL PRODUCE A
DRY SLOT FOR MANY OF OUR EASTERN ZONES FOR A GOOD CHUNK OF TODAY.
CURRENTLY HOWEVER...A FEW SHOWERS AND ISOLATED THUNDERSTORMS ARE
HEADING INTO NORTHWEST IA ALONG THE TONGUE OF WARM AIR ADVECTION
AND POSITIVE THETA E ADVECTION...AND WILL LIKELY EXIT OUR
SOUTHEAST ZONES BEFORE MID MORNING ALLOWING FOR A POTENTIAL FOR A
SECOND ROUND OF REDEVELOPMENT. THE PV SURGE ON THE 1.5 SURFACE
REVEALS DEEPENING TO AROUND 500MB IN NORTHWEST IA THIS AFTERNOON
WHICH IS PRETTY STRONG. WEAK ELEVATED INSTABILITY IS PERSISTENT
AHEAD OF THE WIND SHIFT TODAY...THEN GETS CUTOFF FIRST IN OUR
SOUTHERN ZONES AS THE STRONG PV SURGE MOVES EASTWARD...AND THE
SURFACE FRONT GETS OCCLUDED. SO BY AFTERNOON...THE ONLY REMAINING
ISOLATED THUNDER CHANCES WILL BE IN SOUTHWEST MN AS NORTHWEST IA
GETS UNDERCUT WITH STABILIZED AIR.

TEMPERATURES WILL BE VERY WARM FOR A WHILE TODAY IN OUR EAST...
RAPIDLY COOLING HEADING WESTWARD. DID NOT NEED TO ALTER HIGHS MUCH
FROM THE LAST FORECAST...WITH HIGH TEMPERATURES POSSIBLY VARYING
UP TO AS MUCH AS 30 DEGREES FROM CHAMBERLAIN TO SIOUX CITY AND
STORM LAKE.

CONCERNING THE WINTER WEATHER...OPTED TO TAKE THE ZONES WHICH WERE
IN THE BLIZZARD WATCH AND PLACED THEM IN A BLIZZARD WARNING.
GENERALLY SPEAKING...NOT A TON OF SNOW IS EXPECTED...RANGING IN
THE WARNING AREA OF ABOUT 2 TO 4 INCHES. THAT SAID...WE NEED TO
WATCH OUR ZONES IN EAST CENTRAL SD...ESPECIALLY FROM HURON TO
KINGSBURY COUNTY FOR LOCALLY HEAVIER AMOUNTS. THINGS MAY COME
TOGETHER IN EAST CENTRAL SD FOR A TIME THIS AFTERNOON AND EARLY
EVENING...WHEN TROWALING AT THE 300 TO 305K LAYER IS STRONG
COUPLED WITH VERY ABUNDANT MID LEVEL INSTABILITY. MID LEVEL
INSTABILITY IS ABUNDANT EVERYWHERE...BUT OUR FAR WESTERN AND FAR
NORTHERN ZONES IS WHERE THIS INSTABILITY CAN TAP INTO THE DEEPEST
MOISTURE PROFILE. SO ADMITTEDLY THIS IS BOTHERSOME...AND HELPED TO
DECIDE WHETHER TO GO BLIZZARD WARNING IN THOSE AREAS AS OPPOSED TO
AN ADVISORY. FURTHERMORE...SOUNDINGS SHOW A DENDRITIC PROFILE
GENERALLY FROM NEAR CHAMBERLAIN TO DE SMET SD...WHICH COULD
PRODUCE BIG SNOW FLAKES FOR ABOUT A 3 OR 4 HOUR WINDOW. SO SOMETHING
FOR THE DAY CREW TO WATCH FOR CONCERNING SNOW AMOUNTS IN THAT SNOW
AMOUNTS IN THE SPRING CAN ALWAYS ACCUMULATE IN A BIG HURRY.
ADJACENT TO THE SOUTH OF THE WARNING AREA...WE WILL KEEP OUR
ADVISORY GOING AS DEEP MOISTURE BEGINS TO SHUT OFF RAPIDLY. STILL...
IT WILL NOT TAKE MUCH SNOW TO INTERFERE WITH TRAVEL WHEN WINDS ARE
30 TO 45 MPH...AND IN SOME LOCATIONS IN OUR WESTERN ZONES...MIXED
LAYER WINDS ARE CLOSE TO 50 MPH. TEMPERATURES BOTH AT THE SURFACE
AND ALOFT WILL DROP LIKE A ROCK ONCE THE WINDS TURN TO THE WEST
AND NORTHWEST...GIVING A RAPID CHANGEOVER FROM ANY LIGHT RAIN
OVER TO SNOW. EVENTUALLY...THIS WILL MAKE IT INTO OUR EASTERN
ZONES...ESPECIALLY ALONG AND NORTH OF I 90...VERY LATE THIS
AFTERNOON AND EARLY EVENING.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 457 AM CDT MON MAR 31 2014

WINDS WILL CONTINUE TO DIE DOWN TUESDAY AS THE STRING SYSTEM MOVES
NORTHEAST AWAY FROM THE AREA. CLOUDS WILL MOMENTARILY DECREASE...BUT
WITH THE EXIT OF THE CURRENT STORM SO FAR NORTHEAST SO QUICKLY...
THE UPPER FLOW BACKS AROUND TO SOUTHWEST ALREADY BY LATE TUESDAY AND
WEAK WAVES BRING PATCHES OF MID LEVEL MOISTURE UP INTO THE AREA LATE
TUESDAY INTO WEDNESDAY. THERE IS NOT MUCH DYNAMIC SUPPORT FOR
PRECIPITATION BUT A THERMAL GRADIENT QUICKLY REFORMS ALOFT JUST
SOUTH OF THE AREA. THE THREAT OF A LITTLE LIGHT RAIN AND SNOW SHOULD
SLOWLY REDEVELOP OVER THE SOUTHERN PART OF THE AREA FROM THE
SOUTHWEST. SURFACE TEMPERATURES WILL BE COOL...THOUGH WITH A LITTLE
WARMING WEDNESDAY.

DEVELOPING WEST COAST TROUGH IS PRESENTING A STRONG POTENTIAL FOR A
MAJOR PRECIPITATION SYSTEM TO AFFECT THE AREA THURSDAY INTO FRIDAY.
THE EC AS USUAL ID THE STRONGEST AND IS FAVORED HERE. IT SHOULD
HANDLE THE DYNAMICS OF THE THERMAL AND MOISTURE GRADIENTS BETTER
THAN THE GFS AND ESPECIALLY THE NAM. ANYWAY...BESIDES THE
ANTICIPATED TRACK...WHAT GIVES THIS SYSTEM SO MUCH POTENTIAL IS A
HUGE DIFFERENCE IN MOISTURE AT ALL LEVELS STREAMING INTO THE
SYSTEM...IN CONTRAST TO THE RELATIVELY DRY INFLOW TO THE CURRENT
STORM. THIS WILL PRESENT THE LIKELIHOOD OF WIDESPREAD
PRECIPITATION...POSSIBLY MODERATE TO HEAVY...WITH PLENTY OF
CONVECTION NEAR AND SOUTH OF THE SYSTEM. THE POTENTIAL FOR MOISTURE
INFLOW INTO THE AREA TO BE LIMITED BY CONVECTION TO THE SOUTH IS
THERE...BUT DWARFED BY THE HUGE GENERAL MOISTURE INFLOW. THE CURRENT
SYSTEM WILL BE MOVING WAY TOO FAR NORTH TO BRING ANY DRYING TO THE
SOUTHERN PLAINS...SO THE MOISTURE AVAILABILITY DOWN THERE WILL JUST
BE GETTING STEADILY RICHER FOR THE NEXT 3 TO 4 DAYS. MEANWHILE...THE
STRONG EC WHICH BRINGS SO MUCH MOISTURE INFLOW AND WARMTH INTO THE
SYSTEM ALSO KEEPS IT COLD ENOUGH FOR THE PRECIPITATION TO BE ALL
SNOW OVER THE NORTHERN AND WESTERN PART OF THE AREA...AND THE
DYNAMIC COOLING ASSOCIATED WITH SUCH A STRONG SYSTEM CAN ADD TO THE
POTENTIAL FOR PRECIPITATION TO BE WET SNOW INSTEAD OF RAIN.
YES...THIS STORM COULD WIND UP TRACKING EVEN FURTHER NORTH/NORTHWEST
THAN THE CURRENT EC SOLUTION AND THIS COULD AFFECT PRECIP TYPE...
THOUGH IT SEEMS PRETTY MUCH GUARANTEED THAT IT WILL BE QUITE A BIT
FURTHER SOUTHEAST THAN THE CURRENT STORM. THERE IS STILL ENOUGH
POTENTIAL FOR HEAVY WET SNOW TO MAKE SURE THAT POTENTIAL IS KNOWN.
ALSO..A FURTHER NORTHWEST TRACK IN THIS THURSDAY SYSTEM IS UNLIKELY
TO DEVOID ANY PART OF THE AREA OF PRECIPITATION DUE TO THE RICH
MOISTURE AND CONVECTIVE POTENTIAL. EVEN WITH THE WEAKER AMERICAN
MODEL SOLUTIONS...THE MOISTURE INFLOW IS STILL THERE TO BRING PLENTY
OF PRECIPITATION POTENTIAL.

WILL BE GOING OF COURSE FOR TEMPERATURES...ESPECIALLY DAYTIME...TO
BE COOLER THAN GUIDANCE WITH THIS SYSTEM THROUGH FRIDAY. AT THIS
TIME WINDS LOOK TO PEAK MODESTLY STRONG...SO WOULD NOT EMPHASIZE ANY
BLIZZARD POTENTIAL AT THIS TIME BUT WOULD NOT RULE IT OUT.

FRIDAY SHOULD BE THE DAY THE SYSTEM IS PULLING OUT. THIS WILL LIKELY
LEAVE ROOM FOR SOME WARMING OVER THE WEEKEND...THOUGH NOT NEARLY AS
STRONG AS WHAT WE HAD WITH THE WEEKEND JUST PAST. ALSO...THERE DOES
SEEM TO BE A RISK FOR A FEW SHOWERS BY SUNDAY WITH SOME WEAK UPPER
SUPPORT IN A REDEVELOPING WESTERLY FLOW ALOFT. THESE DETAILS COULD
CHANGE WITH FUTURE MODEL RUNS...BUT AM NOT LOOKING FOR ANOTHER MAJOR
SYSTEM SOON AFTER THE THURSDAY INTO FRIDAY ONE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1212 PM CDT MON MAR 31 2014

CONDITIONS ARE EXPECTED TO RAPIDLY DETERIORATE FROM SOUTHWEST TO
NORTHEAST THIS AFTERNOON AND EVENING AS A POTENT EARLY SPRING STORM
LIFTS ACROSS THE AREA. RAIN AND SLEET WILL TRANSITION TO SNOW QUICKLY
AS COLDER AIR WRAPS BEHIND THE LOW. ISOLATED THUNDER WILL ALSO BE
POSSIBLE...MAINLY THIS AFTERNOON AND EARLY EVENING. EXPECT MVFR AND
IFR CEILINGS AND VISIBILITY AS THE RAIN TURNS TO SNOW. SNOW MAY BE
HEAVY AT TIMES....WITH LOCALLY LIFR CEILINGS AND VIS POSSIBLE IN
SOUTH CENTRAL SD LATE THIS AFTERNOON INTO THE EVENING AND INTO THE
HIGHWAY 14 CORRIDOR THIS EVENING AND OVERNIGHT. THE MAIN AREA OF
CONCERN WITH LIFT CONDITIONS IS NORTH AND EAST OF A LINE FROM
PICKSTOWN TO MADISON TO MARSHALL. THIS INCLUDES THE KHON TAF. WINDS
WILL BE AN ONGOING CONCERN AS WELL WITH 25 TO 35 KT SUSTAINED AND
GUSTS TO 50 KT. STRONG SOUTHERLY WINDS AHEAD OF THE LOW WILL SHARPLY
TURN NORTHWEST ON THE BACK SIDE...WHERE THE STRONGEST WINDS ARE
EXPECTED TO OCCUR. LOOK FOR WINDS TO DECREASE FROM WEST TO EAST LATE
TONIGHT...AVERAGING AROUND 10 KT BY THE END OF THE TAF PERIOD.

&&

.FIRE WEATHER...
ISSUED AT 457 AM CDT MON MAR 31 2014

THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
THIS AFTERNOON IN NORTHWEST IOWA AHEAD OF STRONG LOW PRESSURE.
WINDS WILL GENERALLY PREVAIL FROM THE SOUTHWEST AND WILL BE QUITE
STRONG AT 25 TO 40 MPH. BUT AS THE COLD FRONT APPROACHES...
TEMPERATURES WILL COOL THIS AFTERNOON AND THUS WILL HELP TO RAISE
MINIMUM HUMIDITY LEVELS. AT THIS TIME...MINIMUM HUMIDITY VALUES
ARE PROJECTED TO BE ABOUT 30 TO 45 PERCENT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR SDZ061-062-066-067.

     WIND ADVISORY UNTIL 1 AM CDT TUESDAY FOR SDZ065-068>071.

     WINTER WEATHER ADVISORY UNTIL 1 AM CDT TUESDAY FOR SDZ050-063-
     064.

     BLIZZARD WARNING FROM 7 PM THIS EVENING TO 7 AM CDT TUESDAY FOR
     SDZ040.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM CDT
     TUESDAY FOR SDZ059-060.

     BLIZZARD WARNING FROM 4 PM THIS AFTERNOON TO 1 AM CDT TUESDAY
     FOR SDZ039-054.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
     TUESDAY FOR SDZ055-056.

     BLIZZARD WARNING UNTIL 1 AM CDT TUESDAY FOR SDZ038-052-053-057-
     058.

MN...WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR MNZ080-081-089-090-098.

     BLIZZARD WARNING FROM 7 PM THIS EVENING TO 7 AM CDT TUESDAY FOR
     MNZ071-072.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
     TUESDAY FOR MNZ097.

IA...WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR IAZ001>003-012>014-021-
     022-032.

     WIND ADVISORY UNTIL 1 AM CDT TUESDAY FOR IAZ020-031.

NE...WIND ADVISORY UNTIL 1 AM CDT TUESDAY FOR NEZ013-014.

&&

UPDATE...CHENARD
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...
FIRE WEATHER...MJ
Hazardous weather outlook, Mar 31, 4:33 AM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0533 AM CDT MON MAR 31 2014

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0533 AM CDT MON MAR 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
EMBEDDED ISOLATED THUNDERSTORMS ARE POSSIBLE IN SHOWER ACTIVITY
EARLY THIS MORNING...THEN AGAIN IN THE AFTERNOON HOURS...MAINLY
ALONG AND EAST OF THE I 29 CORRIDOR. NO SEVERE WEATHER IS
EXPECTED.

WINTER WEATHER...
A BLIZZARD WARNING IS IN EFFECT FOR THIS AFTERNOON...AND ALSO
TONIGHT FOR PORTIONS OF THE AREA. THE WARNING EXTENDS FROM
CHAMBERLAIN TO HURON SOUTH DAKOTA...THEN EASTWARD TO MARSHALL
MINNESOTA. RAIN WILL CHANGE TO SNOW FROM WEST TO EAST THROUGH THE
DAY...IMPACTING CENTRAL SOUTH DAKOTA FIRST. FURTHER EAST...SNOW
WILL LIKELY NOT DEVELOP IN THE BROOKINGS AND MARSHALL AREAS UNTIL
LATE THIS AFTERNOON AND EARLY EVENING. ONCE THE WINDS SHIFT TO
THE WEST AND NORTHWEST...THEY WILL INCREASE TO 30 TO 45
MPH...WITH SOME GUSTS EVEN AROUND 50 MPH IN SOUTH CENTRAL SOUTH
DAKOTA. DURING PERIODS OF MODERATE OR HEAVY SNOWFALL...WINDS OF
THESE MAGNITUDES WILL PRODUCE WHITEOUT CONDITIONS IN THE WARNING
AREA. ADJACENT JUST TO THE SOUTH OF THE WARNING AREA...A WINTER
WEATHER ADVISORY IS IN EFFECT FOR LESS SNOW INTENSITY...BUT STILL
GREATLY REDUCED VISIBILITIES AT TIMES IN FALLING SNOW MAKING
TRAVEL DIFFICULT FOR PERIODS OF TIME.

WIND AND FOG...
STRONG WINDS OF 30 TO 45 MPH WILL BE COMMON TODAY AND THIS
EVENING...WORKING THEIR WAY FROM WEST TO EAST AS THE DAY
PROGRESSES. AREAS IN SOUTH CENTRAL SOUTH DAKOTA WILL BE THE FIRST
LOCATION TO EXPERIENCE THE STRONG WINDS BY LATE MORNING. AREAS
FROM AROUND BROOKINGS TO MARSHALL WILL BE THE LAST LOCATIONS TO
HAVE STRONG WINDS...WHICH LIKELY WILL NOT OCCUR UNTIL LATE TODAY
AND EARLY EVENING.

FIRE DANGER...
THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
THIS AFTERNOON IN NORTHWEST IOWA. SOUTHWEST WINDS WILL AVERAGE 25
TO 40 MPH...WITH MINIMUM HUMIDITY VALUES FALLING TO 30 TO 35
PERCENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A POTENTIAL SPRING STORM BRINGING WINTER WEATHER CONDITIONS IS
POSSIBLE IN THE THURSDAY AND THURSDAY NIGHT TIME FRAME...POSSIBLY
LINGERING INTO FRIDAY MORNING. THIS SITUATION WILL BE FINE TUNED
EACH DAY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER INFORMATION CONCERNING SNOWFALL MAY BE CALLED UPON...
ESPECIALLY FROM SOUTH CENTRAL TO EAST CENTRAL SOUTH DAKOTA LATER
MONDAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 31, 2:40 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT MON MAR 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 S BRUCE               44.37N 96.89W
03/31/2014  E0.25 INCH       BROOKINGS          SD   PUBLIC

&&

ADAMS
Local storm report, Mar 31, 2:44 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
344 PM CDT MON MAR 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             WHITE                   44.43N 96.65W
03/31/2014  E0.75 INCH       BROOKINGS          SD   TRAINED SPOTTER

&&

ADAMS

The radar

The Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lyon

When
March 31, 2:50 PM CST to 3:00 PM CST
Where
Lyon County, 1.25 mi SSW of Minneota to 4.22 mi N of Minneota
Rating
EF0
Path length
5.29 mi
Path width
100 yd
Continued into
Yellow Medicine, Mn (MPX)
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
44.554, -95.992

A tornado destroyed outbuildings, damaged a grain bin, and broke windows in a house in northern Lyon County, then crossed the county line into Yellow Medicine County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyThe tornado archive for Minnesota, 2014Warnings in Minnesota, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508404.